Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 13, NWS Grand Junction, CO

July 26, 2002Delta County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 26, 2002, 4:32 PM MDT for Delta County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2002, 4:32 PM MDT (22:32 UTC)
Expired
Jul 26, 2002, 5:15 PM MDT
In force
43 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Delta County, CO

The radar

The Grand Junction radar (KGJX), 25 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 3:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WUUS55 KGJT 262232
SVRGJT
COC029-262315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
431 PM MDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DELTA COUNTY IN WEST CENTRAL COLORADO

* UNTIL 515 PM MDT

* AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES NORTHWEST OF DELTA...OR ABOUT 18 MILES
  SOUTHEAST OF GRAND JUNCTION...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES WEST OF ORCHARD CITY...7 MILES NORTH OF DELTA...9 MILES
  SOUTHWEST OF CEDAREDGE AT 515 PM MDT

THIS SEVERE THUNDERSTORM WILL PRODUCE PENNY SIZE HAIL...AND WINDS IN
EXCESS OF 60 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR WESTERN COLORADO AND SOUTHEASTERN UTAH.

LAT...LON 3895 10807 3875 10836 3872 10794 3896 10791

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:55 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 26, 2:55 PM MDT, 1 hour 37 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
255 PM MDT FRI JUL 26 2002

ANOTHER ACTIVE AFTERNOON ACROSS EASTERN UTAH AND WESTERN COLORADO AS
A VIGOROUS SHRTWV SLIDES EAST THROUGH THE FORECAST AREA.  RADAR
RETURNED TO ACTION JUST AS STORMS WERE ENTERING OUR WESTERN MOST
CWA.  THIS ACTIVITY IS BEING AIDED BY RIGHT ENTRANCE REGION OF H3
JET NOW MOVING OVER THE REGION.  DEEP INSTABILITY THIS AFTERNOON...
COMBINED WITH SHRTWV ENERGY...PRECIPITABLE WATER VALUES IN EXCESS
OF 1 INCH AND COOLER MID LEVEL TEMPS ARE ALL POINTING TO A RATHER
ACTIVE EVENING.  LINE IS FAIRLY SOLID FROM NORTH TO SOUTH ACROSS
EASTERN UTAH...WITH MORE TRAINING ECHOES OVER THE SOUTHERN AREAS.
ONCE SHORTWAVE PASSES BY MID-EVENING...EXPECT STORMS TO DIMINISH
RATHER QUICKLY WITH CLEARING CONDS FROM WEST TO EAST BY LATE
EVENING.

ANOTHER WAVE SLIDES THROUGH THE AREA SATURDAY AFTERNOON...AND
LINGERING MOISTURE...COMBINED WITH AFTERNOON HEATING WILL
AGAIN FIRE A FEW STORMS.  MAIN LONG WAVE TROF SLIDES THROUGH THE
REGION SATURDAY NIGHT...WITH A CONTINUED DRYING TREND EXPECTED.
MODELS INDICATE VERY DRY CONDITIONS MOVING BACK INTO THE REGION BY
THE BEGINNING OF THE NEW WEEK...SO HAVE REMOVED POPS FROM MOST
AREAS AS EARLY AS SUNDAY AFTERNOON.  TEMPS TO REMAIN NEAR SEASONAL
NORMS THROUGH THE PD. JDC

(TUE-FRI)...WESTERLIES SLOWLY RETREAT NORTHWARD EARLY IN THE PERIOD
AS BROAD RIDGE DEVELOPS OVER THE SOUTHWEST. PAC TROUGH THEN FORMS
ALONG WEST COAST AS AVN SLOWLY SHIFTS RIDGE INTO THE PLAINS...
RESULTING IN MORE SOUTHWESTLY FLOW ACROSS THE FORECAST AREA. DOES NOT
LOOK LIKE A STRONG MONSOON PATTERN...BUT WITH NORTHERLY RETREAT OF
WESTERLIES DO BELIEVE WE WILL ALSO SEE GRADUAL NORTHWARD ADVANCE OF
MOISTURE. THIS MAY BE AIDED THU-FRI IF RIDGE SHIFTS EASTWARD. THUS...
WILL GO WITH DRY WX FOR TUE AND THEN INTRODUCE THE MENTION OF DIURNAL
TSTMS FROM WED ON. WARM TEMPS.  JAD

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:56 PM MDTSevere Thunderstorm WarningGJTRio Blanco44 min
Jul 26, 3:31 PM MDTSevere Thunderstorm WarningGJTRio Blanco44 min
Jul 26, 4:12 PM MDTSevere Thunderstorm WarningGJTMesa33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.